Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 58, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2022, 3:18 PM EDT for Caswell County, North Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2022, 3:18 PM EDT (19:18 UTC)
- Expired
- May 23, 2022, 4:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:56 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 23, 1:56 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 156 PM EDT Mon May 23 2022 .SYNOPSIS... A stalled front to our south will be the focus for rain today into Tuesday. Another low pressure system arrives by Thursday with more showers and storms. && .NEAR TERM /THROUGH TUESDAY/... As of 115 PM EDT Monday... A mid- and upper-level ridge will continue to spin off the southeast coast through tomorrow. At the surface, high pressure will move over the northeast corner of the US, then wedge south into the Carolinas tonight into Tuesday. Low level and surface flow will bring relatively cool dry air (dewpoints in the mid 50s) southward, while the mid- and upper-level flow pushes warm moist air northward. With these two air masses intersecting over the region, insentropic lift will keep overcast conditions and rain in the area into tomorrow. Since the drier air will enter from the north, rainfall amounts into Tuesday will be around and inch or so. For areas south of 460, rainfall amounts could be as high as two inches. Northwest North Carolina mountains and foothills may see up to two and half inches, especially along eastern slopes. At this time, we do not foresee any hydro issues, but are keeping an eye on a wave and its associated convection moving across the Carolinas this afternoon. If this wave tracks closer to the area, then localize flooding/flash flooding is possible. Current radar trends has this wave tracking east- northeast, staying south of the area. It is also worth noting that creeks and streams are running below average flow. With the wedge in play, Tuesday's daytime temperatures (in the 60s) will run around 10F-15F cooler than normal. Very little diurnal change in temperatures are expected, therefore overnight lows will be around 10F warmer than normal. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 100 PM EDT... Rain will be in the process of tapering off from west to east on Tuesday night. Rain showers will likely remain into Wednesday morning for areas east of the Blue Ridge. Cooler air arrives Wednesday as the weak low pressure system pulls eastward and high pressure begins to wedge south. A combination of both of these features will enhance and lock in the cold air wedge for our region, featuring a northeast breeze, considerable cloudiness and drizzle. Wedge remains in place through Thursday, but weakens/erodes as high pressure begins to slide into the northern Atlantic and deep southerly flow aloft begins to increase ahead of the next strong system moving into the middle Mississippi River Valley. Regardless, some showers and clouds are likely to remain throughout Thursday. With the stable cooler air in place, not expecting any thunderstorms throughout this period. Temperatures on Wednesday will be the coolest for the entire week with many locations struggling to reach the 70s. Slightly warmer on Thursday as the wedge tries to erode. Overnight lows remain in the low to mid 50s. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 115 PM EDT Monday... Much larger uncertainty arrives for this coming Memorial Day weekend. Guidance is widely varied with the progression of the system on Friday, with some guidance completely clearing the area for a mostly clear weekend, while others keep rain and clouds around for most of the weekend with a closed low meandering through. This does not give much confidence in the forecast for Friday and beyond. Will be keeping the weekend mostly dry on this forecast update, considering the drier outcome has been modeled a bit more consistent, but still way too far from certain to make any definitive statement on what will occur this weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 130 PM EDT Monday... Area of lower ceilings with rain will move across the area from southwest to northeast through this afternoon, with sub-VFR cigs/vsbys from moderate showers impacting most into this evening. Ceilings/vsbys will fluctuate but overall flavor will be poor flying conditions with low MVFR to LIFR at times. Rain will start to taper off in the mountains west of BCB/ROA late tonight but cigs/vsbys will stay low. Winds overall will run northeast to east at 5-10kts. Some gusts to 20kts possible at LYH/DAN but for short windows. Thunder chances are limited so no mention in the tafs. Extended Aviation Discussion... Stalled front to our south will maintain cloud cover across the region through at least Thursday morning with daily chances for showers. This will result in prolonged sub-VFR conditions. On Friday the Mid Atlantic region and Carolinas will be back in the warm sector with a lower probability of precipitation and a much better chance of VFR flight conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...BMG LONG TERM...BMG AVIATION...RCS
Hazardous weather outlook, May 23, 4:22 AM EDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 422 AM EDT Mon May 23 2022 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-240830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 422 AM EDT Mon May 23 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Rain may be heavy at times this afternoon into tonight. Flooding of poor drainage and low lying areas will be possible. Minor flooding of creeks and streams will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 10:40 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 AM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 NNE BENT CREEK 37.55N 78.82W
05/22/2022 BUCKINGHAM VA 911 CALL CENTER
911 CENTER REPORTS 1 TREE DOWN ON RIVER
ROAD. TIME ESTIMATED FROM RADAR.
&&
ASThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:24 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| May 23, 7:17 PM EDT | Flood Watch | RNK | Amherst, Bedford, Botetourt, Campbell, Carroll, Floyd and 16 more | 13 hr |
| May 23, 3:28 PM EDT | Special Weather Statement | RNK | Rockingham | 32 min |
| May 23, 3:48 PM EDT | Special Weather Statement | RNK | Surry | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.